Alabama, 2005Hail in Alabama, March 22, 2005
March 22, 2005 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 2:57 AM CST, 6 hours 44 minutes earlier.
Area forecast discussion, Mar 22, 2:57 AM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 AM CST TUE MAR 22 2005
.DISCUSSION...
WELL...THE STAGE IS SET SYNOPTICALLY. HOWEVER...THERES AS MANY
QUESTIONS ON THE MESOSCALE AS IN AN S.A.T. TEST.
CURRENTLY...THE BIG BAD UPPER TROF IS ROLLING EASTWARD AS EXPECTED...
WITH A DEEPENING SURFACE LOW CENTERED ON OKLAHOMA. STRONG/SEVERE
STORMS HAVE FINALLY PUSHED ACROSS THE MS RIVER...WHILE ALABAMA
REMAINS HIGH AND DRY FOR THE TIME BEING.
BASED ON LATEST RADAR TRENDS AND LOOKING AT SURFACE OBSERVATIONS...
AND REFERENCING THE POSSIBLE SCENARIOS DETAILED IN YESTERDAY
MORNINGS DISCUSSION...IT LOOKS LIKE SCENARIO 1 (EARLY MORNING
SQUALL LINE THROUGH ALABAMA) IS THE LEAST LIKELY TO HAPPEN.
STRONGEST CELLS HAVE ONLY JUST BARELY MOVED ACROSS THE MS RIVER.
PLUS...THESE STORMS ARENT YET THE MOST LINEAR ORGANIZED THINGS
IVE SEEN. NOT TO MENTION THAT DEWPOINTS FARTHER TO THE EAST OF THE
CURRENT CONVECTION WOULD NOT REALLY BE ALL THAT SUPPORTIVE FOR
SUSTAINING IT.
YOU KNOW...I MAYBE SHOULD HAVE RECOGNIZED THE POSSIBILITY OF A
FOURTH SCENARIO YESTERDAY -- ONE IN WHICH THE MODE OF CONVECTION
REMAINS MORE SUPERCELLULAR...OR CLUSTERED...RATHER THAN LINEAR.
THIS SCENARIO WOULD DECREASE THE IMPORTANCE OF TIMING OF THE
ARRIVAL OF THE CONVECTION INTO ALABAMA. MEANING...THE LACK OF A
SQUALL LINE PASSAGE ELIMINATES THE NEED FOR THE ATMOSPHERE TO
RELOAD AFTERWARDS FOR ANOTHER ROUND OF SEVERE.
WHICH BRINGS US BACK TO THE MESOSCALE QUESTIONS...THE MOST IMPORTANT
ONES BEING...
1) WHAT WILL HAPPEN TO THE CURRENT STORMS NEAR THE MS RIVER? WILL
THEY MOVE MORE NORTH THAN EAST? WILL THEY BE ABLE TO MAINTAIN THEIR
STRENGTH? AND WILL THEY ORGANIZE MORE LINEARLY?
2) CAN SURFACE DEWPOINTS HERE RISE INTO LOWER 60S?
3) HOW MUCH SUNSHINE WILL THERE BE THIS MORNING AND EARLY
AFTERNOON...AND HOW WARM WILL IT GET TODAY AS A RESULT?
THE SEQUENCE OF EVENTS (AND ANSWERS TO THE ABOVE QUESTIONS) THAT
WOULD CONCERN ME THE MOST IS THAT THE CURRENT MS RIVER CONVECTION
EITHER REMAINS TO OUR WEST THROUGH NOON (OR WEAKENS BEFORE IT GETS
HERE)...THE SUN COMES OUT AND RAISES TEMPS INTO THE 70S...AND
DEWPOINTS ARE ABLE TO CLIMB INTO THE LOWER/MID 60S. IF THIS WERE TO
HAPPEN...GIVEN HOW THINGS ARE FORECAST TO BE SYNOPTICALLY (AS FAR AS
INSTABILITY AND SHEAR PARAMETERS GO)...THEN I WOULD EXPECT TO SEE
EXPLOSIVE SUPERCELL DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS
THE FORECAST AREA.
AS I SEE IT...THE BIGGEST UNCERTAINTY TODAY ON HOW MUCH SEVERE
WEATHER WE GET IS WITH THE DEWPOINTS. THE MODELS (ESPECIALLY THE
ETA) SHOW THAT AFTER 21Z TODAY...LAPSE RATES...INSTABILITIES...AND
SHEAR/HELICITY PARAMETERS ALL WOULD SUPPORT CELLULARLY ORGANIZED
SEVERE CONVECTION. THIS MAY BE A CASE WHERE THE TRIGGER OF THIS
LOADED GUN IS ACTUALLY HIGH DEWPOINTS ADVECTING IN AT JUST THE RIGHT
TIME. SURE...THIS IS ALL QUITE A SPECIFIC SERIES OF EVENTS THAT
WOULD NEED TO HAPPEN...BUT ONE HAS TO BE SITUATIONALLY AWARE TO ALL
POSSIBILITIES.
ANYWAY...HAVING SAID ALL THAT...WILL CONTINUE TO GO WITH SEVERE
WORDING IN THE ZONES THIS AFTERNOON. ALSO...GIVEN THE LATEST MODEL
OUTPUT THAT SHOWS THINGS HAPPENING SLOWER...WILL ALSO INCLUDE SOME
SEVERE WORDING INTO THIS EVENING AS WELL.
THE BAD WEATHER SHOULD CLEAR OUT OF HERE LATE TONIGHT...TAKING US
BACK TO DRY WEATHER FOR THE LATTER HALF OF THE WEEK. FRIDAY LOOKS
RATHER TOASTY.
MOISTURE WILL BEGIN TO SURGE NORTHWARD ACROSS THE AREA ON SATURDAY IN
ADVANCE OF NEXT STORM SYSTEM. WILL KEEP POPS IN THE CHANCE CATEGORY
ON SATURDAY. COLD FRONT EXPECTED TO MOVE INTO AND ACROSS THE AREA ON
SUNDAY. IMPRESSIVE UPPER SUPPORT AND VERY MOIST AND UNSTABLE AIR MASS
IN PLACE. WILL FORECAST SHOWERS AND THUNDERSTORMS LIKELY ON
SUNDAY. WITH TIMING REMAINING A PROBLEM WILL CARRY A CHANCE OF
SHOWERS AREA-WIDE ON MONDAY TO ACCOUNT FOR ANY SLOW DOWN IN THE UPPER
PORTION OF THE SYSTEM MOVING ACROSS THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 54 63 41 / 50 50 10 0
ANNISTON 69 55 63 41 / 50 50 10 0
BIRMINGHAM 69 54 63 42 / 60 50 10 0
TUSCALOOSA 71 52 63 42 / 70 40 0 0
CALERA 71 54 64 42 / 50 50 0 0
AUBURN 71 58 70 44 / 50 40 0 0
MONTGOMERY 73 55 70 44 / 50 40 0 0
TROY 72 57 71 45 / 50 30 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
61/50
Hazardous weather outlook, Mar 22, 6:18 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 AM CST TUE MAR 22 2005
ALZ011>015-017>050-231218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
618 AM CST TUE MAR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT).
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
MOVE INTO AND ACROSS THE AREA. SOME SUPERCELLS COULD DEVELOP AS THE
AIR MASS DESTABILIZES...UPPER LEVEL SUPPORT MOVES ACROSS...AND PEAK
HEATING OF THE DAY TAKES PLACE. ISOLATED TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).
THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER LATE
SATURDAY AND INTO EASTER SUNDAY...AS A STORM SYSTEM APPROACHES FROM
THE WEST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
HIGHLY LIKELY AREA-WIDE TODAY AND INTO TONIGHT.
In the hours before
Special weather statement, Mar 22, 8:10 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 AM CST TUE MAR 22 2005
ALZ031-032-221515-
GREENE-HALE-
810 AM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND GREENE COUNTIES
UNTIL 915 AM CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 808 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORKLAND...MOVING NORTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORKLAND...EUTAW...
AKRON...UNION...KNOXVILLE AND MOUNDVILLE THROUGH 915 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 8:33 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CST TUE MAR 22 2005
ALZ049-221500-
PIKE-
833 AM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 900 AM
CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 829 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BRUNDIDGE...MOVING NORTHEAST AT 35
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BRUNDIDGE...
BANKS AND LINWOOD THROUGH 900 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 8:36 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 AM CST TUE MAR 22 2005
ALZ040-221530-
DALLAS-
836 AM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 930 AM
CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 835 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES SOUTH OF ORRVILLE...MOVING NORTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE AND SELMA
THROUGH 930 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 9:05 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 AM CST TUE MAR 22 2005
ALZ035-221545-
CHILTON-
905 AM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 945
AM CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 901 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT
40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...THORSBY
AND JEMISON THROUGH 945 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 9:37 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 AM CST TUE MAR 22 2005
ALZ045-221615-
MACON-
937 AM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL 1015 AM
CST...
...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 937 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 19 MILES SOUTHEAST OF TUSKEGEE TO
HARDAWAY...MOVING NORTHEAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HARDAWAY AND TUSKEGEE THROUGH 1015 AM CST.
Special weather statement, Mar 22, 9:40 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 AM CST TUE MAR 22 2005
ALZ019-026-221645-
CALHOUN-ST. CLAIR-
940 AM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR
COUNTIES UNTIL 1045 AM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 933 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF PELL CITY...MOVING NORTHEAST AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELL CITY...
RIVERSIDE...RAGLAND...OHATCHEE...BLUE MOUNTAIN...WEAVER AND
JACKSONVILLE THROUGH 1045 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Hail, Autauga
- When
- March 22, 9:41 AM CST to 9:59 AM CST
- Where
- Autauga County, 3 mi SE of Jones
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.550, -86.883
Penny size hail fell across northern Autauga County. The hail may have been larger but crossed mainly rural areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, March 22, 20051 death · 18 injured · $7.0 million · F3 · 2 events
- Flash Flood in California, March 22, 20052 deaths · 1 event
- Tornado in Alabama, March 22, 20054 injured · $750,000 · F2 · 1 event
- Rip Current in Florida, March 22, 20051 death · 1 event
- Tornadoes and Hail in Mississippi, March 22, 2005$1.6 million · F1 · 21 events
- Hail and Damaging Winds in Georgia, March 22, 2005$874,000 · 1 in hail · 34 events
- Flooding in California, March 22, 2005$2.5 million · 2 events
- Tornadoes and Hail in Mississippi, March 22, 20051 injured · $211,000 · F1 · 10 events
- Tornadoes in Georgia, March 22, 2005$375,000 · F1 · 2 events
- Debris Flow in California, March 22, 2005$1.0 million · 1 event
- Tornado in Georgia, March 22, 2005F2 · 1 event
- Debris Flow in California, March 22, 2005$375,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444869.